Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 221, NWS Memphis, TN

June 23, 20184 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 23, 2018, 9:35 AM CDT for 4 counties in Tennessee. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 9:35 AM CDT (14:35 UTC)
Expired
Jun 23, 2018, 10:30 AM CDT
In force
55 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chester County, TN, Decatur County, TN, Hardin County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 155 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WUUS54 KMEG 231435
SVRMEG
TNC023-039-071-109-231530-
/O.NEW.KMEG.SV.W.0221.180623T1435Z-180623T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
935 AM CDT SAT JUN 23 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  McNairy County in southwestern Tennessee...
  Hardin County in southwestern Tennessee...
  Southern Decatur County in western Tennessee...
  Central Chester County in southwestern Tennessee...

* Until 1030 AM CDT.

* At 935 AM CDT, a severe thunderstorm was located near Selmer,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Savannah, Selmer, Pickwick Landing State Park, Adamsville, Sardis,
  Pickwick Dam, Morris Chapel, Shiloh, Walnut Grove, Olive Hill,
  Robertson, McNairy, Crump, Bethel Springs, Eastview, Michie, Guys,
  Ramer, Saltillo and Finger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
      3529 8798 3501 8799 3500 8873 3540 8871
      3544 8836 3542 8836 3542 8824 3543 8825
      3545 8825 3547 8803 3545 8804 3543 8803
      3541 8797
TIME...MOT...LOC 1435Z 251DEG 57KT 3524 8864 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
197 
WWUS54 KMEG 231503
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1003 AM CDT SAT JUN 23 2018

TNC023-109-231511-
/O.CAN.KMEG.SV.W.0221.000000T0000Z-180623T1530Z/
McNairy TN-Chester TN-
1003 AM CDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR MCNAIRY AND CENTRAL CHESTER
COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
      3529 8798 3501 8799 3501 8838 3529 8837
      3530 8837 3540 8835 3542 8836 3542 8824
      3543 8825 3545 8825 3547 8803 3545 8804
      3543 8803 3541 8797
TIME...MOT...LOC 1501Z 251DEG 57KT 3538 8815 

$$

TNC039-071-231530-
/O.CON.KMEG.SV.W.0221.000000T0000Z-180623T1530Z/
Hardin TN-Decatur TN-
1003 AM CDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR HARDIN AND SOUTHERN DECATUR COUNTIES...

At 1001 AM CDT, a severe thunderstorm was located 9 miles southeast
of Sardis, or 11 miles northeast of Savannah, moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Savannah, Pickwick Landing State Park, Adamsville, Sardis, Walnut
Grove, Pickwick Dam, Olive Hill, Morris Chapel, Shiloh, Crump,
Saltillo, Milledgeville, Right, Hamburg, Phillips, Bruton Branch,
Hinkle, Pleasant Grove, Hurley and Walkertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
      3529 8798 3501 8799 3501 8838 3529 8837
      3530 8837 3540 8835 3542 8836 3542 8824
      3543 8825 3545 8825 3547 8803 3545 8804
      3543 8803 3541 8797
TIME...MOT...LOC 1501Z 251DEG 57KT 3538 8815 

HAIL...<.75IN
WIND...60MPH
 
$$
708 
WWUS54 KMEG 231522
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1022 AM CDT SAT JUN 23 2018

TNC039-071-231532-
/O.EXP.KMEG.SV.W.0221.000000T0000Z-180623T1530Z/
Hardin TN-Decatur TN-
1022 AM CDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR HARDIN AND SOUTHERN DECATUR
COUNTIES WILL EXPIRE AT 1030 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
      3529 8798 3501 8799 3501 8838 3529 8837
      3530 8837 3540 8835 3542 8836 3542 8824
      3543 8825 3545 8825 3547 8803 3545 8804
      3543 8803 3541 8797
TIME...MOT...LOC 1522Z 251DEG 57KT 3549 8776 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:42 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 23, 6:42 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
642 AM CDT Sat Jun 23 2018

.DISCUSSION... /issued 433 AM CDT Sat Jun 23 2018/

A mesoscale convective system (MCS) had entered western AR at 4 AM
CDT, on schedule with earlier forecasts. This feature will continue
east across AR, entering eastern part of the state by 7 AM or so.
Expect a gradual weakening in the interim. Outflow boundaries and
a potential mesoscale convective vortex (MCV) may provide focus
to storm redevelopment over the Midsouth later this morning and
afternoon. Instability should stout, with NAM Bufr soundings
depicting surface-based CAPE in excess of 4000 J/KG, aided by mid-
70s dewpoints along and south of I-40.

Storms should exit to the east of the TN River by early evening,
as attention turns upstream to the southern plains for a potential
MCS arrival to the Midsouth early Sunday morning. Given upper
level ridge amplification along the gulf coast, main storm track
Saturday night will shift to the north relative to the previous
night, and extend from northeast AR through northwest TN.

The aforementioned midlevel height ridge to our south will amplify
further on Monday, shifting the main storm track north by Monday
night, into the mid-MS River valley. Midlevel heights may depress
just enough Tuesday with a passing trof to our north, for a few
storms to develop across northwest TN, down through the TN River
valley.

From Thursday through next weekend, a 594dm 500mb height ridge
center will shift from the southern plains into the Ohio River
valley. Hot and humid conditions will prevail over the Midsouth,
tempered slightly by easterly flow and weakened convective
inhibition around the base of the ridge over the weekend. In the
interim, it appears heat indices may exceed 105 degrees by Tuesday
and peak during the mid to late portion of next week.

PWB

&&

.AVIATION...

12Z TAF Set

A dying MCS is moving along I-40 and will be approaching KMEM by
13Z and KMKL by 14-15Z. Have added TEMPO groups for the
convection. Meanwhile, convection has fired up near KTUP during
the overnight hours thus will carry a tempo group through 16Z.
Several CAM models show additional scattered convection
developing during the afternoon hours thus carried vicinity
wording through 01Z. Another MCS may develop and affect KJBR,
KMKL, and KMEM after 06Z. For now have just introduced vicinity
wording. KTUP could see some fog development after 09Z. Winds
will generally be from the WSW between 5-8 KTs outside of
convection. KMEM and KJBR may see some gusts up to 15 KTS during
the afternoon hours.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 23, 3:17 AM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
317 AM CDT Sat Jun 23 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
317 AM CDT Sat Jun 23 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk for severe thunderstorms today over all
the Midsouth. The primary severe weather threat will be damaging
winds, with a secondary threat of large hail. Locally heavy
rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Marginal Risk of severe thunderstorms over northwest
Tennessee Sunday and Sunday night. Damaging winds and large hail
will be possible.

Afternoon heat indices may reach or exceed 105 degrees much of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

PWB

In the hours before

Local storm report, Jun 23, 8:49 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
849 AM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     5 S COLLIERVILLE        34.98N 89.68W
06/23/2018                   MARSHALL           MS   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN JUST SOUTH OF COLLIERVILLE. TIME OF
            EVENT IS RADAR ESTIMATED.

&&

HGW
Special weather statement, Jun 23, 8:53 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
853 AM CDT SAT JUN 23 2018

MSZ003>005-009-014-231445-
Tippah MS-Union MS-Benton MS-Alcorn MS-Prentiss MS-
853 AM CDT SAT JUN 23 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 AM CDT
FOR...

Tippah County in northeastern Mississippi...
Northeastern Union County in northeastern Mississippi...
Northeastern Benton County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Western Prentiss County in northeastern Mississippi...

At 852 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Snow Lake Shores, or 14 miles west of Ripley, moving
east at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tippah...northeastern Union...northeastern Benton...Alcorn
and western Prentiss Counties should monitor this storm closely.

LAT...LON 3451 8854 3451 8909 3499 8908 3499 8837
TIME...MOT...LOC 1352Z 262DEG 45KT 3481 8918
Local storm report, Jun 23, 8:55 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
855 AM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND DMG     GERMANTOWN              35.09N 89.79W
06/23/2018                   SHELBY             TN   LAW ENFORCEMENT

            MULTIPLE FALLEN TREES REPORTED BY LAW ENFORCEMENT IN
            GERMANTOWN. TIME OF EVENT IS RADAR ESTIMATED.

&&

HGW
Local storm report, Jun 23, 9:01 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
901 AM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     TSTM WND GST     5 NNE SOUTHAVEN         35.05N 89.97W
06/23/2018  M65 MPH          SHELBY             TN   NWS EMPLOYEE

            THE INTEGRATED TERMINAL WEATHER SYSTEM AT THE MEMPHIS
            INTERNATIONAL AIRPORT REPORTED A WIND GUST OF 65 MPH.

&&

HGW
Special weather statement, Jun 23, 9:10 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
910 AM CDT SAT JUN 23 2018

MSZ006-009-014>017-022>024-231515-
Itawamba MS-Pontotoc MS-Tishomingo MS-Union MS-Monroe MS-Lee MS-
Calhoun MS-Prentiss MS-Chickasaw MS-
910 AM CDT SAT JUN 23 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 AM CDT
FOR...

Itawamba County in northeastern Mississippi...
Pontotoc County in northeastern Mississippi...
South central Tishomingo County in northeastern Mississippi...
Southeastern Union County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Northeastern Calhoun County in northeastern Mississippi...
Southern Prentiss County in northeastern Mississippi...
Northern Chickasaw County in northeastern Mississippi...

At 910 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Ecru, or near Pontotoc, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Itawamba...Pontotoc...south central Tishomingo...
southeastern Union...northern Monroe...Lee...northeastern Calhoun...
southern Prentiss and northern Chickasaw Counties should monitor this
storm closely.

LAT...LON 3399 8822 3399 8932 3451 8909 3451 8815
TIME...MOT...LOC 1410Z 274DEG 36KT 3432 8903
Local storm report, Jun 23, 9:12 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
912 AM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     COLLIERVILLE            35.06N 89.68W
06/23/2018                   SHELBY             TN   PUBLIC

            PICTURE ON SOCIAL MEDIA OF MULTIPLE TREES DOWN IN
            COLLIERVILLE. TIME OF EVENT IS RADAR ESTIMATED.

&&

HGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:24 AM CDTSevere Thunderstorm WarningMEGShelby51 min
Jun 23, 7:54 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby51 min
Jun 23, 8:29 AM CDTSevere Thunderstorm WarningMEGFayette, Hardeman46 min
Jun 23, 8:58 AM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.